I turned forty years old last May. For maybe the first time in my life I felt old. Up until that point I had basically eaten and drank anything I wanted without much regard for nutrition or my overall health. For some reason, turning forty was the impetus that caused me to think more seriously about my own mortality and my overall approach to day-to-day life. In retrospect, I realize now that I was the classic, stereotypical sugar and “junk-food” addict. I loved soda (particularly Coca-Cola), and if I didn’t eat some type of junk food at each meal (such as potato chips or soda) I literally felt unsatisfied.
So one day last May I finally decided that I wanted to make some changes. First, I stopped drinking soda. This was harder than I thought it would be at first. Particularly when I ate out at a restaurant. Next, I tried to choose more healthy foods instead of “junk food.” I began exercising regularly. For the most part, I have been able to stick to these changes and develop some new and better habits. In addition to making better choices about what I eat and drink, I began keeping track of my calories, macro-nutrients, and vitamin intake.
This past weekend, I bought a multi-vitamin powder at a nutrition store. I drank it (mixed with water) when I woke up on Monday morning and didn’t experience any noticeable effects. The next morning I drank it again and ate some peanut butter toast. A few minutes later, I noticed that my face and neck felt hot and irritated, so I looked in the mirror and found that I had splotchy red spots and hives on my face and neck. The hives and redness went away after a few minutes, so I didn’t think much of it. The next morning I ate and drank the same breakfast and did not experience any redness or hives. But this morning, I only drank the vitamin powder (without peanut butter toast) and my face and neck broke out in redness again. So evidently I am allergic to this multi-vitamin powder? I’m not sure exactly how to proceed. Perhaps I will go back to the nutrition store and ask them for a refund.